Korean J Spine.  2012 Mar;9(1):44-48. 10.14245/kjs.2012.9.1.44.

Metronidazole Induced Encephalopathy with Peripheral Polyneuropathy in Patient with Spinal Cord Injury

Affiliations
  • 1Department of Physical Medicine and Rehabilitation, Kosin University College of Medicine, Busan, Korea. oggum@hanmail.net
  • 2Department of Neurosurgery, Kosin University College of Medicine, Busan, Korea.

Abstract

Metronidazole may produce a number of neurologic side effects including peripheral neuropathy, seizure, encephalopathy. We experienced neurological side effects of metronidazole. The 32-year-old female patient with spinal cord injury was diagnosed as encephalophathy and peripheral polyneuropathy resulting from complication of metronidazole. It was difficult to diagnose at first glance using clinical findings because of paraplegia due to spinal cord injury. But through magnetic resonance imaging with diffusion weighted imaging and electrophysiologic study, the patient showed to have characteristic abnormalities that of a person suffering from metronidazole-induced encephalopathy and peripheral polyneuropathy. Whether the symptoms were caused by a peripheral nerve lesion or MIE, the patient's paraplegia prevented to appear other symptoms, such as ataxic gait and seizure, from manifesting. In such case as this, an active differentiated diagnosis is crucial.

Keyword

Metronidazole; Encephalopathy; Spinal cord injury

MeSH Terms

Adult
Diffusion
Female
Gait
Humans
Magnetic Resonance Imaging
Metronidazole
Paraplegia
Peripheral Nerves
Peripheral Nervous System Diseases
Polyneuropathies
Seizures
Spinal Cord
Spinal Cord Injuries
Stress, Psychological
Metronidazole
Full Text Links
  • KJS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error